Thyroid UK
90,405 members104,773 posts

Symptoms

Am I right in thinking you can get hypo symptoms both if you are over and under medicated? Only my TSH had gone up on the last test and I had more symptoms than usual. We put my Levo up 25 and things have got worse. I'm due a bt in the next week or so but how do I tell if I take too much or not enough? Thanks 😊

12 Replies
oldestnewest

Well, your blood test will tell you. But, I hope your doctor is testing more than your TSH, because that is irrelevant once you are on thyroid hormone replacement, unless it goes high. If it goes high, it means you need an increase. But, it doesn't matter how low it goes. A low TSH doesn't automatically mean you're over-dosed. You need your FT4 done, at least.

It's not so much that you can get hypo symptoms when you are over-dosed, as that some symptoms can be due to both under- and over-dosing. If you see what I mean. But your symptoms could just be because you aren't on a high enough dose, yet.

3 likes
Reply

Ok thanks. I am asking her for FT4, Ft3, TSH and the vitamins that was low on the last test. Was also thinking of discussing the antibodies with her as no one has ever done them so I don't know if I have hashimotos. Not sure if it is going to make any difference. Thanks 🙂

Reply

It won't make any difference to your doctor, and how she treats you, but there are things you can do, like going gluten-free and taking selenium. But, you could try those, anyway, to see if it makes a difference. :)

1 like
Reply

I'm already taking Selenium and also vit D and B12 and Iron, Folic acid etc as a lot of it was low. A couple of years ago I had my dose reduced after I started supplementing. I reduced supplements a while ago as I did not want to over do it and things have gone from bad to worse. I am currently sitting with 1 fleece top and a fluffy fleece with a hoody. Wrapped in a duvet with a fleece scarf around half my face and am still cold! I had this coldness when I had my dose reduced as I was then taking too much. i'm guessing the supplements helped with absorption and conversion. The doctor called me as she thought I was self medicating. She had never heard of anyone improving their thyroid values :) Got an app for new bloods at the end of the month but I'm going to see if I can get in sooner. Thanks for all the info :)

Reply

Sounds as if you want your dose put back up again! Doctors really are clueless!

1 like
Reply

Hi, Yes that is true, I get cramps in my calf muscle and cramp in the night on a low dose and a high dose. Also poor vision with both. You have to learn about your body as I suspect everybody is different. A rule of thumb may be a pointer to you. Its contipation, if you low I get very contipated and high I get it as well but my tummy is tight and rigid. Cold ness is another sign of being low and I mean cold on the inside. good luck.

John

3 likes
Reply

Sorry, realised my reply was meant for you, really..

Try a generous helping of Epsom Salt in your bath for cramps - if you notice a bit of an improvement it may serve to highlight that you have a Magnesium salt deficiency.

Taking it orally then in Citrate form works for many. If your gut is still sluggish especially after eating protein or fats then digestive enzymes are also very helpful to prevent constipation.

Drinking water alone is ok, but sports people often add a soluble isotonic tablet with Magnesium / Potassium / Sodium in the right ratio which is more readily absorbed by human cells and deals with cramp almost instantaneously. There's nothing stopping us from buying these tablets for ourselves from sports or bicycle shops - even Halfords do them! Alternatively, you can do it with diet - e.g. eat a banana / sweet potato (potassium), dark green veg / dark chocolate (Magnesium) etc.

1 like
Reply

Do you drink a lot of coffee or tea? Water is the key for both cramps and constipation. If I don't drink enough water, I get terrible cramps and bloated.

My sister who has a thyroid condition too and learning disabilities used to get terrible constipation because she was allowed to drink a lot of coffee and juice. Since coming to live with us, coincidence maybe, she only has two cups of coffee a day and the rest water or squash. Touch wood, no problems.

Have you had your ferritin levels checked recently? My sister had a low reading on her iron count as well and now takes a supplement, which has helped immensely with fatigue too.

She does complain about pains in her leg, but I think it is more rheumatic, as it is during the day.

Try and make sure you are hydrated enough. It does make a difference.

2 likes
Reply

Try a generous helping of Epsom Salt in your bath for cramps - if you notice a bit of an improvement it may serve to highlight that you have a Magnesium salt deficiency.

Taking it orally then in Citrate form works for many. If your gut is still sluggish especially after eating protein or fats then digestive enzymes are also very helpful to prevent constipation.

Drinking water alone is ok, but sports people often add a soluble isotonic tablet with Magnesium / Potassium / Sodium in the right ratio which is more readily absorbed by human cells and deals with cramp almost instantaneously. There's nothing stopping us from buying these tablets for ourselves from sports or bicycle shops - even Halfords do them! Alternatively, you can do it with diet - e.g. eat a banana / sweet potato (potassium), dark green veg / dark chocolate (Magnesium) etc.

1 like
Reply

a jump 25 mg may be too much...once I was on 88mcg and I was given 100 and it made a dramatic difference ..just 12mg.....if I went higher I went hyper but posting blood test results will speak volumes.....I had many other things going on and changed drs and turns out that last dr was ignoring low normal ft3 and ft4 so I was changed to nature throid and still early in the game...but hoping things will improve.....bec it is a combination of so many things like you said...vitamins, etc.......I find that if I cut my b12 too much I feel worse bec I feel best when I in high normal on vitamins ......

1 like
Reply

Thanks. i am going to post results as soon as I have them and "you experts" can help me :) My doctor I have no is not bad. She is young and inexperienced but willing to listen so there is still hope :)

Reply

I've just had an awful experience felt sooooooo ill thought I needed more levo as having symptoms of hypo so gp put mine up from 125 to 150 and after about 10 days I started to feel terrible - exhausted numb odd pains muscle weakness upset tummy. Thought I had something awful happening to me -Finally realised that only thing could be was I was having too much, went back to different gp who said to cut it down gradually to 100 and after a week can slowly start to see benefits and start feeling a bit better. Too much can make you feel like hypothyroid symptoms!!!! Hope you pick up soon.

1 like
Reply

You may also like...